Maine, 2023Flash Flooding in Maine, June 29, 2023
June 29, 2023 · NWS CAR · 3 events in 2 counties and zones
An upper level low slowly crossed the region during the 29th. Instability with the cold pool aloft and diurnal heating led to the development of slow moving and training thunderstorms through the afternoon into the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low slowly crossed the region during the 29th. Instability with the cold pool aloft and diurnal heating led to the development of slow moving and training thunderstorms through the afternoon into the evening. With abundant moisture available...the storms produced heavy rain. The heavy rain led to localized flash flooding in the vicinity of Frenchville in the Saint John Valley of northeast Aroostook county. Localized rainfall totals of 1.50 to 2.50 inches occurred with isolated totals approaching 4 inches. A weather station near Frenchville reported 2.15 inches of rain in 20 minutes...with 3.22 inches in an hour. Excessive runoff from the heavy rain led to several washouts on Church Road which led to closure of the road. Excessive runoff also led to flash flooding along portions of Route 1 and Starbarn Avenue. Another area of flash flooding occurred in the vicinity of Monson in southern Piscataquis county. Localized totals of 2.50 to 3.50 inches occurred in the vicinity of Monson. Flash flooding led to the closure of portions of Greenville Road...Elliotsville Road...Pleasant Street and Indian Point Loop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 29, 2:47 PM EST, 13 minutes earlier.
Area forecast discussion, Jun 29, 2:47 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
347 PM EDT Thu Jun 29 2023
.SYNOPSIS...
Upper low slowly drifts east tonight. Weak disturbance crosses
the area tomorrow. Another upper level trough will approach the
region from the west this weekend through Monday.
&&
.NEAR TERM /THROUGH FRIDAY/...
...Isolated Flash Flooding This Evening...
Greatest concern into this evening will be isolated flash
flooding across the Moosehead Region northeastward into the St.
John Valley. Showers and thunderstorms are expanding in coverage
across the area with excessive rainfall rates developing. decent
height falls downstream of a mid-level trough axis and weak PVA
has generated decent forcing for ascent. 850mb flow from the
S-SW at 20kts has encroached into a convergent axis to generate
additional ascent. PWATs have increased to 1.3-1.5 inches (>90th
percentile) across the area with SBCAPE values 1000-1500j/kg.
The column is deeply saturated with freezing levels >11kft
which indicates efficient rain processes will dominate today.
Hi-res CAMs continue to remain in decent agreement on the
expansion of thunderstorms along the convergence axis. Rainfall
rates 1-2"+ are expected, WPC noted that 15min rainfall rates
may approach 1" in some areas. Training is a serious concern as
mean 0-6km winds are around 20kts and unidirectional flow.
Modeled Corfidi vectors remain <10kts. Rainfall has been
significantly above normal over the last 7 days so 3hr FFG is
1-1.5 inches in much of the area that convection is expected
this evening.
Storms will weaken later this evening as the trough slides east
and loss of daytime heating weakens the convergence area.
Expecting showers and storms to end by midnight with mainly just
patchy to areas of fog to develop. Across the Downeast coast
not much in the way of storms is expected with minimal shower
chances. The fog bank that is lurking offshore will sneak back
onshore this evening and once again Dense Fog is a concern for
travel. Temperatures will fall back into the upper 50s to low
60s and it will remain muggy as RHs will be in the 90-100%
range.
Tomorrow, appears to be our best chance at sunshine and
relatively dry conditions. Surface ridging will move overhead
and relatively drier 850-250mb column suggests partly sunny
skies. 500mb vort max will skim across northern areas so cannot
rule out some scattered showers but thunderstorms seems very
unlikely in this setup. It will be muggy with dew points in the
mid to upper 60s, temperatures will max out a few degrees warmer
than today too...Highs in the upper 70s to around 80F for most
of the area except for the sea breeze areas along the Downeast
coast where 60s will dominate.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Little change in the upper level pattern does not deliver a
promising forecast for the weekend in terms of a break from the
clouds and rain. The upper level trough will remain in place
through Sunday, with several shortwave troughs moving through
the pattern to kick off waves of showers/thunderstorms. The
first of these looks to move through Friday night. By Saturday
morning, the upper levels will be slightly more stable and
showers will become less widespread. However, with continued
low-level southerly flow, plenty of moisture will remain. This
will contribute to lingering low clouds and fog Saturday
morning. By Saturday afternoon, conditions will improve
slightly, however daytime heating will contribute to mid-level
instability, particularly over western Maine, where
thunderstorms will be most likely. There will be some warming in
the mid-levels over Eastern Maine in particular, which should
help prevent significant convective development. Saturday night,
another upper level shortwave trough will move through,
destabilizing the upper atmosphere from any short-term warming,
and heavier rain is expected to develop over western Maine and
then move eastward. This rainfall will linger through Sunday
afternoon. With the main steering flow continuing to be parallel
to the boundary, this will need to be monitored for another
round of potentially heavy rainfall. This could be hazardous for
people recreating in the North Woods over the holiday weekend.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The long wave trough will begin to shift eastward on Sunday,
but still remain the dominating feature for the weather pattern
through Tuesday. This means that wet weather will continue
through the beginning of next week. Ridging will approach from
the west beginning Monday, but with strong upper level ridging
over the North Atlantic, it will be difficult to push the upper
level trough eastward. This may affect sensible weather by
allowing more upper level clearing on the back side of the low,
increasing daytime heating and instability and therefore also
the possibility for afternoon thunderstorms. This time period is
outside of the CAM range, so it is too early for specifics, but
people planning outdoor activities for the holiday weekend
should be prepared for the possibility of afternoon
thunderstorms. Wednesday is the first possibility for drying
out, as the influence of the upper level ridge to the west
starts to be felt. As mentioned previously though, with strong
ridging in the North Atlantic, confidence in a significant
change to the pattern is low. Even if showers become less
prevalent, with Maine lying on the eastern side of the main
ridge, the air mass will remain fairly muggy through the end of
the long term forecast.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: Generally MVFR this evening from BGR northward. VCSH
at BGR & HUL, VCTS possible PQI, CAR and FVE. Best chance of
storms at FVE. Vsby/cigs varying with storms. Fog expected to
redevelop at BHB and push inland. Tonight, cigs fall back to IFR
conditions with LIFR possible at BGR & BHB. S winds 5-15kts.
Expect IFR/LIFR in the AM to improve to MVFR/VFR in the
afternoon.
SHORT TERM: Fri night - Tuesday...IFR/LIFR each night in low
cigs and fog. Improvement to MVFR each afternoon north of BGR,
possibly VFR at times. BHB likely to remain IFR or low MVFR
through the period. Showers, with possible storms, acrs northern
terminals in the afternoon. Storms more likely Mon and Tues
afternoon. SSE winds 5-15kts. &&
.MARINE...
NEAR TERM: Waves remain 4-6ft across the Coastal Waters into
this evening. Small Craft Advisory remains in effect until 8pm
EDT. Fog will continue to reduce vsby into tomorrow below 1SM.
Slight chance of showers. Winds remain well below SCA.
SHORT TERM: Winds and seas will remain below SCA criteria
through the forecast period. Fog will continue to be an issue
over the waters, with visibility frequently below 1 mile.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ050-
051.
&&
Near Term...Sinko
Short Term...LF
Long Term...LF
Aviation...Sinko/LF
Marine...Sinko/LFHazardous weather outlook, Jun 29, 2:24 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
324 PM EDT Thu Jun 29 2023
MEZ001>006-010-011-015-031-301930-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-
324 PM EDT Thu Jun 29 2023
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.
.DAY ONE...This afternoon and tonight.
Scattered to numerous showers and thunderstorms expected to continue
into tonight. Storms will be slow moving and will produce locally
heavy rainfall especially from the Moosehead Region northeastward
into the St. John Valley. Isolated flash flooding possible, significant
runoff in hilly terrain is possible causing washouts of dirt roads
across the North Woods.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ016-017-029-030-032-301930-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Northern Washington-
324 PM EDT Thu Jun 29 2023
This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine and Interior DownEast Maine.
.DAY ONE...This afternoon and tonight.
Dense fog is possible again tonight that will reduce visibility less
than one quarter mile at times.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-301930-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
324 PM EDT Thu Jun 29 2023
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flash Flood, Aroostook
- When
- June 29, 3:00 PM EST to 5:30 PM EST
- Where
- Aroostook County, 2.32 mi NW of St Luce Station to 1.95 mi NNW of Frenchville Upper
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 47.299, -68.491
Heavy rain led to localized flash flooding around Frenchville. Flash flooding led to several washouts on Church Avenue which had to be closed. Excessive runoff also led to flash flooding along portions of Route 1.
Flash Flood, Aroostook
- When
- June 29, 4:15 PM EST to 5:30 PM EST
- Where
- Aroostook County, 0.54 mi NNE of Frenchville Upper to 0.92 mi NW of Frenchville Regl Arp
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 47.288, -68.377
Heavy rain led to flash flooding in the vicinity of Starbarn Avenue and Route 1.
Flash Flood, Piscataquis
- When
- June 29, 5:45 PM EST to 8:30 PM EST
- Where
- Piscataquis County, 1.15 mi W of Monson to 1.68 mi SE of Willimantic
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.282, -69.523
Heavy rain led to localized flash flooding in the vicinity of Monson. Flash flooding led to the closure of portions of Greenville Road...Elliotsville Road and Pleasant Street. Indian Point Loop was also flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, June 29, 20232 injured · EF2 · 229 events
- Flash Flooding and Flood in Colorado, June 29 to 30, 20231 death · 5 injured · $79,000 · 2.5 in hail · 38 events
- Excessive Heat and Hail in Tennessee, June 29, 20231 death · $71,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Indiana, June 29, 20231 injured · $9.0 million · 1.75 in hail · 46 events
- Heat in Nevada, June 29, 20231 death · 1 event
- Flash Flooding in Maine, June 29, 2023$6.5 million · 7 events
- Hail and Damaging Winds in Michigan, June 29, 2023$450,000 · 1.25 in hail · 8 events
- Flash Flooding and Hail in Indiana, June 29, 2023$296,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Kentucky, June 29 to 30, 2023$30,000 · 1.5 in hail · 36 events
- Flash Flooding and Hail in Indiana, June 29, 2023$79,000 · 1 in hail · 10 events
- Damaging Winds in Illinois, June 29, 20232 injured · 104 kt wind · 33 events
- Hail and Damaging Winds in Illinois, June 29, 2023$30,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114303, 1114307, 1114312.